Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

July 17, 2012Sullivan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 17, 2012, 4:06 PM EDT for Sullivan County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 4:06 PM EDT (20:06 UTC)
Expired
Jul 17, 2012, 4:30 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 93 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WWUS83 KIND 172006
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT TUE JUL 17 2012

INZ060-172030-
SULLIVAN-
406 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 430
PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUTSONVILLE...OR 9 MILES NORTHEAST OF
ROBINSON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIVAN...
  GRAYSVILLE...
  TURTLE CREEK RESERVOIR...
  PAXTON...
  SHELBURN...
  CARLISLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3915 8766 3921 8758 3922 8737 3895 8730
      3896 8753 3898 8757 3906 8758 3908 8760
      3908 8762 3910 8762 3911 8766 3912 8764
      3913 8766
TIME...MOT...LOC 2006Z 266DEG 13KT 3907 8757

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:51 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 17, 3:51 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT TUE JUL 17 2012

.UPDATE...

THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN
UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 350 PM EDT TUE JUL 17 2012

A RIDGE OF HIGH PRESSURE REMAINS THE DOMINANT FORCE OVER THE
AREA...WITH HOT CONDITIONS AND ISOLATED THUNDERSTORMS. A COLD
FRONT WILL SAG TOWARD THE AREA TOMORROW INTO THURSDAY...MOVING
SOUTH OF THE AREA BY FRIDAY EVENING. THIS WILL BRING SOME RELIEF
FROM THE HEAT LATE THIS WEEK INTO THE EARLY PART OF THE
WEEKEND...AS WELL AS THE POSSIBILITY FOR SOME SCATTERED SHOWERS
AND STORMS. THE RIDGE BEGINS TO RESTRENGTHEN LATE IN THE WEEKEND
INTO EARLY NEXT WEEK...WHICH WILL ONCE AGAIN RETURN WIDESPREAD 90
DEGREE TEMPERATURES TO THE FORECAST.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 350 PM EDT TUE JUL 17 2012

OVERNIGHT...ASIDE FROM ISOLATED THUNDERSTORMS WHICH WILL LINGER
INTO THE EARLY HOURS OF THE OVERNIGHT...EXPECT DRY CONDITIONS AND
PARTLY CLOUDY SKIES. WITH LITTLE CHANGE IN AIRMASS BEYOND A SLIGHT
WARMING AND A SLIGHT INCREASE IN DEWPOINTS...TEMPS SHOULD BOTTOM
OUT A DEGREE OR TWO ABOVE PERSISTENCE...AND WENT WITH THIS RATHER
THAN MOS WHICH LOOKS SEVERAL DEGREES TOO COOL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 350 PM EDT TUE JUL 17 2012

ONCE AGAIN WEDNESDAY...HOT CONDITIONS WILL BE THE RULE. SOME
ADDITIONAL UNCERTAINTY WITH RESPECT TO TEMPERATURES AS STORM
CHANCES MAY BE SLIGHTLY BETTER AS THE BOUNDARY SAGS TOWARD THE
AREA...BUT WITH GUIDANCE NOW SLOWING UP THE SOUTHWARD PROGRESSION
OF THE FRONT...EXPECT THAT TEMPS AT OR JUST ABOVE PERSISTENCE ARE
A GOOD BET. THIS ONCE AGAIN YIELDS MID 90S TO AROUND 100...AND
HEAT INDICES WELL INTO THE 105 RANGE AROUND THE AREA. MIDNIGHT
SHIFT EXTENDED HEAT ADVISORY THROUGH TOMORROW...AND THIS IS A GOOD
PLAN TO KEEP.

BOUNDARY SAGS INTO THE AREA ON THURSDAY...BUT GIVEN THAT
MODELS...EVEN THE NAM WHICH HAS BEEN SIGNIFICANTLY MORE RELIABLE
THAN THE GFS FOR A COUPLE OF MONTHS NOW...APPEAR TO BE FAIRLY
BULLISH ON PRECIP FOR BEING IN THE MIDDLE OF EXTREME
DROUGHT...HAVE GONE ABOVE MOS GUIDANCE BY SEVERAL DEGREES
THURSDAY...AND AGAIN ON FRIDAY BUT TO NOT QUITE THE SAME EXTENT.
ADDITIONALLY...HAVE GONE TOWARD THE LOWER END ON POPS...NOT HIGHER
THAN 40 PERCENT...GIVEN LENGTHY RECENT TREND OF SYSTEMS STRUGGLING
TO PRODUCE PRECIP OVER THE AREA. WHILE THIS WOULD APPEAR AT FIRST
GLANCE TO OFFER OUR BEST SHOT AT PRECIPITATION IN SOME TIME...THAT
IS NOT SAYING MUCH...AND EVEN WITH SCATTERED COVERAGE IS UNLIKELY
TO MAKE A SIGNIFICANT DENT IN ONGOING DROUGHT.

ON LOW TEMPS...CONTINUED TREND OF BUMPING UP GUIDANCE WITH AT
LEAST SOME CLOUD COVER LIKELY TO PERSIST DURING THE OVERNIGHT
HOURS. THIS AGREES WELL WITH RECENT TRENDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 253 PM EDT TUE JUL 17 2012

THE MAIN FOCUS ON THE EXTENDED WILL BE TEMPERATURES AS THE DROUGHT
IS EXPECTED TO CONTINUE WITH ONLY SPARCE RAIN CHANCES LOOKING LIKE
MONDAY NIGHT AND TUESDAY AS THE PLAINS UPPER RIDGE WEAKENS ALLOWING
A SHORT WAVE TO DROP SOUTHEAST ACROSS CENTRAL INDIANA AND A FRONT TO
TAKE SHOP ACROSS THE LOWER GREAT LAKES.

WITH THE EXTENDED MOS CONTINUING TO HAVE A COLD DAYTIME AND WARM
NIGHTTIME BIAS DUE TO THE DROUGHT...FAVOR DAYTIME TEMPERATURES A FEW
DEGREES WARMER THAN THE MEN MOS AND A DEGREE OR TWO WARMER THAN THE
CENTRAL REGION INITIALIZATION. FAVOR THE OPPOSITE AT NIGHT.

&&

.AVIATION /DISCUSSION FOR 171800Z TAF ISSUANCE/...
ISSUED AT 1230 PM EDT TUE JUL 17 2012

A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTHERN INDIANA THURSDAY
AFTERNOON WHICH IS EXPECTED TO TRIGGER AFTERNOON THUNDERSTORMS
ACROSS CENTRAL INDIANA. FOR NOW WILL JUST THROW A PROB30 IN AFTER
15Z AT ALL THE SITES. OTHERWISE...DRY GROUNDS SHOULD ONCE AGAIN KEEP
FOG FROM FORMING DESPITE SOUTHWEST WINDS NEAR 10 KNOTS BECOMING
LIGHT TO CALM TONIGHT...AND ANY DIURNAL CU CEILINGS WILL BE VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Jul 17, 3:45 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 AM EDT TUE JUL 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-180745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
345 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT TODAY. WARM HIGH PRESSURE
WILL PRODUCE HOT TEMPERATURES AND HEAT INDEX VALUES THIS
AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

HAZARDS: HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S. HEAT INDEX
READINGS NEAR 105. LIGHTNING...BRIEF HEAVY RAINFALL.

TIMING: HIGH HEAT INDEX VALUES THROUGH 800 PM. THUNDERSTORM
CHANCES THROUGH 11 PM.

DISCUSSION: WARM HIGH PRESSURE WILL KEEP HOT AIR IN PLACE ACROSS
CENTRAL INDIANA TODAY. THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: HOT TEMPERATURES ARE EXPECTED ON WEDNESDAY AS HIGH
PRESSURE BUILDS ACROSS THE AREA. HIGHS ON WEDNESDAY COULD REACH
THE UPPER 90S TO NEAR 100 DEGREES. HEAT INDEX VALUES COULD BE
NEAR 105. A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL
INDIANA FROM NOON TO 8 PM ON WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH
FRIDAY. STRONG STORMS ARE POSSIBLE...WITH DANGEROUS
LIGHTNING...GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

DISCUSSION: A TROUGH OF LOW PRESSURE WILL SWEEP A COOL FRONT
ACROSS CENTRAL INDIANA DURING THE SECOND HALF OF THE WEEK BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jul 17, 3:49 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT TUE JUL 17 2012

INZ028-035-172015-
FOUNTAIN-WARREN-
349 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR WESTERN FOUNTAIN AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DANVILLE...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  FOSTER...
  WEST LEBANON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4028 8727 4008 8731 4009 8741 4013 8741
      4013 8749 4015 8749 4015 8754 4029 8753
TIME...MOT...LOC 1949Z 275DEG 15KT 4018 8752

50
Special weather statement, Jul 17, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT TUE JUL 17 2012

INZ060-172030-
SULLIVAN-
406 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 430
PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUTSONVILLE...OR 9 MILES NORTHEAST OF
ROBINSON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIVAN...
  GRAYSVILLE...
  TURTLE CREEK RESERVOIR...
  PAXTON...
  SHELBURN...
  CARLISLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3915 8766 3921 8758 3922 8737 3895 8730
      3896 8753 3898 8757 3906 8758 3908 8760
      3908 8762 3910 8762 3911 8766 3912 8764
      3913 8766
TIME...MOT...LOC 2006Z 266DEG 13KT 3907 8757

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:49 PM EDTSpecial Weather StatementINDFountain26 min
Jul 17, 4:50 PM EDTSpecial Weather StatementINDBartholomew25 min
Jul 17, 5:10 PM EDTSpecial Weather StatementINDVermillion35 min
Jul 17, 5:34 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson41 min
Jul 17, 6:03 PM EDTSpecial Weather StatementINDHendricks27 min
Jul 17, 6:57 PM EDTSpecial Weather StatementINDJackson33 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.